Medical Specialty >> Cardiology

Doctors Lounge - Cardiology Answers

Back to Cardiology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/20/2017.

Forum Name: Miscellaneous Cardiology Topics

Question: Strange surge in blood pressure when napping upright


 ddizl - Sun Sep 23, 2007 4:15 pm

I am a 35 year old male, around 30 lbs overweight, medications include Lexapro and 0.5mg of Klonopin in the evening. I have sleep apnea for which I use a CPAP at night (set at 12), but I have been having a problem whenever I nod off on the commuter train coming home or just resting on the couch where i get this surge where I feel like my blood pressure and or pulse goes way up and my eyes seem bloodshot and my head seems a bit strange. I have always thought this was a positional problem as I seem to only get this when sleeping in a sitting postion. I know I should use my CPAP for a full nap, but this seems like a separate problem or is it not? Do I have some kind of central nervous system problem that could be causing this.
 Dr. Chan Lowe - Thu Dec 20, 2007 10:32 pm

User avatar Hi Ddizl,

This is interesting. There are a few possibilities that I can think of. It is possible that as you doze off you may actually be obstructing a bit and causing your body to have a stress response, resulting in the increased blood pressure.

Another possibility is that you are having some decreased blood pressures due to your medications (particularly the Klonopin) that is resulting in a rebound increase in your blood pressure.

Neither of these is that great of an explanation, though. I would recommend you see your doctor to discuss this.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us